Hail, Owyhee
- When
- August 6, 6:30 AM MST to 6:40 AM MST
- Where
- Owyhee County, 3 mi SSE of Oreana
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.010, -116.357
A trained spotter near Oreana reported three quarter inch hail.
A potent system off the coast of California made it's way inland and tracked through Oregon and Idaho on August 6th, spreading thunderstorms with large hail and strong surface gradient winds into parts of Southwest Idaho.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A potent system off the coast of California made it's way inland and tracked through Oregon and Idaho on August 6th, spreading thunderstorms with large hail and strong surface gradient winds into parts of Southwest Idaho.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 6, 2:50 AM MST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BOISE ID 350 AM MDT THU AUG 6 2009 .SHORT TERM...TODAY THROUGH FRIDAY...VERY POTENT SYSTEM FINALLY MAKING ITS WAY ONSHORE AND IT IS HEADED STRAIGHT FOR OUR AREA. WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...FROM THIS AFTERNOON RIGHT ON THROUGH FRIDAY. WITH SO MUCH RAINFALL COMING...WE HAVE DECIDED TO DROP THE RED FLAG WARNING. TEMPS WILL BE MUCH COOLER TODAY THAN IN RECENT DAYS OWING TO THE CLOUD COVER AND RAIN COOLED AIR. A COLD FRONT WILL BECOME WELL ORGANIZED ON OUR EASTERN BORDER THIS AFTERNOON. TONIGHT WILL BE STORMY AND COOL...WITH WIDESPREAD RAINFALL AND NUMEROUS THUNDERSTORMS. FRIDAY WILL BE A RECORD SETTING DAY WITH COOL MAXIMUM TEMPERATURES. AT THIS TIME...IT APPEARS THAT HIGHS WILL BE IN THE 40S AND 50S IN THE MTNS AND IN THE 60S IN THE LOWER ELEVATIONS. THIS COOL AIR WILL BE PROVIDED BY THE UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM...COMBINED WITH CLOUDY SKIES AND MORE RAIN COOLED AIR. WE HAVE CONSIDERED ISSUING A FLOOD WATCH FOR OUR HIGHER TERRAIN...BUT WILL LET THE SERVICE HYDROLOGIST MAKE THAT CALL DURING THE DAY. HIS EXPERTISE WILL BE CRITICAL IN MAKING THIS DECISION. OVERALL...IT LOOKS LIKE WE MAY HAVE WIDESPREAD RAINFALL AMOUNTS OF OVER AN INCH...WITH LOCAL MAXIMA OVER 2 INCHES. WINDS WILL BE AN ISSUE THIS AFTERNOON... ESPECIALLY IN SOUTHERN OWYHEE AND TWIN FALLS COUNTIES. OUR CURRENT FORECAST DOES NOT WARRANT A WIND ADVISORY...BUT IT IS CLOSE. IF THERE IS INTERACTION WITH A CONVECTIVE COMPLEX THIS AFTERNOON... ADVISORY LEVEL WINDS COULD RESULT. WINDS WILL BE HIGHER THAN NORMAL AGAIN FRIDAY...MAKING THE COOL WEATHER SEEM EVEN COOLER. THERE IS A SEVERE WEATHER THREAT TODAY...MAINLY IN OUR SOUTHWEST IDAHO COUNTIES. INSTABILITY WILL BE ABOUT AS HIGH AS WE EVER GET THIS AFTERNOON. CAPE VALUES NEAR OR OVER 2000 WILL OCCUR... ESPECIALLY IN THE WESTERN MAGIC VALLEY WHERE THE GREATEST SEVERE WEATHER THREAT EXISTS. THIS IS ONE OF THOSE RARE DAYS WHERE WE SEE SUPERCELL THUNDERSTORMS...JUST LIKE THEY DO OUT IN THE PLAINS. AND ALTHOUGH THE THREAT IS STILL QUITE SMALL...WE NEED TO MENTION TORNADOES AS A POSSIBLE THREAT BECAUSE OF THE COMBINATION OF SHEAR AND INSTABILITY. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...WIDESPREAD PRECIPITATION WILL PERSIST FRIDAY NIGHT AS THE COLD UPPER LEVEL TROUGH REMAINS OVER IDAHO. ON SATURDAY...THE TROUGH WILL DRIFT EASTWARD...CONFINING INSTABILITY SHOWERS TO SW IDAHO. HAVE MAINTAINED FORECAST OF THUNDERSTORMS SATURDAY EVENING BUT HAVE DECREASED PROBABILITY TO SLIGHT CHANCE DUE TO MARGINAL INSTABILITY PARAMETERS. GENERALLY WARMER AND DRIER ACROSS SE ORE AND THE WRN SNAKE PLAIN ON SATURDAY...BUT HIGHS STILL APPROXIMATELY 15 DEGREES BELOW NORMAL. WARMING TREND WILL CONTINUE SUNDAY AND MONDAY AS HEIGHTS REBOUND IN RESPONSE TO THE DEPARTING TROUGH. BY WEDNESDAY...FLOW ALOFT WILL BECOME SOUTHWESTERLY /AHEAD OF AN APPROACHING PACIFIC SYSTEM/ AND TEMPERATURES WILL WARM TO NEAR NORMAL VALUES. && .AVIATION...ISOLATED MVFR SHOWERS/THUNDERSTORMS WILL BECOME SCATTERED IN NATURE BY LATE MORNING. BY 21Z THIS AFTERNOON...SHOWERS AND EMBEDDED THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS SE ORE AND SW ID. EXPECT LOCAL IFR IN HEAVY RAIN AND WIDESPREAD MOUNTAIN OBSCURATION THROUGHOUT THE AFT/EVE. LIGHT TO MODERATE WEST WINDS - WITH 30-35 KT GUSTS NEAR KTWF AND KJER. ERRATIC AND EVEN STRONGER GUSTS ARE LIKELY IN THE VICINITY THUNDERSTORMS. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE && WEATHER.GOV/BOISE SHORT TERM...SP LONG TERM....MT AVIATION.....MT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 619 AM MDT THU AUG 6 2009 IDZ011>016-028>030-ORZ061>064-071230- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 619 AM MDT THU AUG 6 2009 /519 AM PDT THU AUG 6 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT A STRONG FALL-LIKE UPPER LEVEL STORM SYSTEM WILL APPROACH SOUTHEAST OREGON AND SOUTHWEST IDAHO TODAY. THUNDERSTORMS WILL BE WIDESPREAD TODAY AND TONIGHT...AND HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH TONIGHT. IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA IN THE SLIGHT RISK CATEGORY...SOMETHING THAT ONLY HAPPENS TO US A FEW TIMES A YEAR. THIS AFTERNOON AND TONIGHT THERE IS A RISK OF HAIL...DAMAGING WINDS...AND EVEN A TORNADO. THE WESTERN MAGIC VALLEY HAS THE BEST CHANCE OF SEEING SEVERE THUNDERSTORMS...BUT IN OUR OPINION ALL AREAS RUN AT LEAST A SLIGHT RISK. THE STRONG UPPER LEVEL STORM SYSTEM WILL PASS OVER THE AREA TONIGHT...BRINGING MUCH COOLER TEMPERATURES WITH IT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WITH COOL AIR FROM THE UPPER LEVEL SYSTEM IN PLACE...HIGHS IN THE VALLEYS ON FRIDAY WILL BE IN THE 60S...WITH 40S AND 50S IN THE MOUNTAINS. HEAVY RAIN IS POSSIBLE FRIDAY...BUT WILL TAPER OFF FRIDAY NIGHT INTO SATURDAY. A WARMUP WILL BEGIN SATURDAY...AND WILL LAST WELL INTO NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ALL INFORMATION ON THUNDERSTORMS AND HEAVY RAIN WILL BE GREATLY APPRECIATED. PLEASE CALL LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN BOISE. WE THANK YOU FOR YOUR ASSISTANCE. SP
The Boise radar (KCBX), 54 km away, was scanning. The volume nearest the first event began at 13:30 UTC.
3 hail, 1 high wind. Local standard time, as filed.
A trained spotter near Oreana reported three quarter inch hail.
A trained spotter reported large chunks of hail a little smaller than golf balls.
A gust of 61 MPH was measured at the Hanson Bridge Idaho Transportation Department site at Twin Falls.
A trained spotter near Gooding, Idaho reported golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189777, 189775, 191894, 193219.